Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS North Platte, NE

June 26, 2009Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2009, 5:18 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2009, 5:18 PM MDT (23:18 UTC)
Expired
Jun 26, 2009, 6:00 PM MDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Deuel County, NE, Garden County, NE

The radar

The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:38 PM MDTTSTM WND GST 608 N Chappell, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:38 PM MDTSevere Thunderstorm WatchSPC5 hr
Jun 26, 3:50 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 262318
SVRLBF
NEC049-069-270000-
/O.NEW.KLBF.SV.W.0185.090626T2318Z-090627T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM MDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA...
  THIS INCLUDES THE CITY OF CHAPPELL...
  SOUTHWESTERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD TO 18 MILES SOUTHWEST OF
  CHAPPELL...OR ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF
  OSHKOSH TO 18 MILES SOUTHWEST OF CHAPPELL...AND MOVING NORTHEAST AT
  35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHAPPELL BY 535 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD BY 545 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4105 10262 4135 10261 4136 10219 4099 10216
      4099 10262 4100 10263 4104 10263
TIME...MOT...LOC 2318Z 238DEG 32KT 4149 10260 4086 10262

$$

TYALOR
2 follow-up statements
000 
WWUS53 KLBF 262341
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM MDT FRI JUN 26 2009

NEC049-069-270000-
/O.CON.KLBF.SV.W.0185.000000T0000Z-090627T0000Z/
DEUEL NE-GARDEN NE-
541 PM MDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN GARDEN AND DEUEL COUNTIES...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM INTERSECTION OF HIGHWAY 27
AND 9 MILE ROAD TO HIGHWAY 27 MILE MARKER 100...OR ALONG A LINE
EXTENDING FROM OSHKOSH TO 7 MILES NORTHEAST OF CHAPPELL...MOVING
NORTHEAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

&&

LAT...LON 4105 10262 4135 10261 4136 10219 4099 10216
      4099 10262 4100 10263 4104 10263
TIME...MOT...LOC 2341Z 238DEG 32KT 4135 10237 4118 10237

$$

TAYLOR
000 
WWUS53 KLBF 262357
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM MDT FRI JUN 26 2009

NEC049-069-270006-
/O.EXP.KLBF.SV.W.0185.000000T0000Z-090627T0000Z/
DEUEL NE-GARDEN NE-
557 PM MDT FRI JUN 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES WILL EXPIRE AT 600 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING
FOR WESTERN NEBRASKA.

STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS EVENING AND MAY 
DEVELOP INTO SEVERE THUNDERSTORMS...THOUGH THERE ARE NO INDICATIONS 
OF SEVERE THUNDERSTORMS AT THIS TIME.

LAT...LON 4105 10262 4135 10261 4136 10219 4099 10216
      4099 10262 4100 10263 4104 10263
TIME...MOT...LOC 2356Z 238DEG 32KT 4142 10222 4125 10222

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:59 PM MDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 26, 3:59 PM MDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
459 PM CDT FRI JUN 26 2009

.UPDATE...

UPDATED FOR TORNADO WATCH
&&

.PREV DISCUSSION... /ISSUED 340 PM CDT FRI JUN 26 2009/

UPDATE...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH

PREV DISCUSSION... /ISSUED 303 PM CDT FRI JUN 26 2009/

SYNOPSIS...
H5 RIDGE INTO THE NORTHERN PLAINS WITH TROUGH TO THE WEST. POTENT
WAVE MOVING TO THE NORTHEAST OUT OF THE TROUGH SEEN IN VISIBLE.

DISCUSSION...

MODELS IN GOOD AGREEMENT WITH THE PROGRESSION OF THE FRONT THIS
EVENING.40+ KT LLJ DEVELOPS AND FEEDS MOISTURE NORTH INTO THE
ADVANCING FRONT. TDS IN THE MID TO UPPER 60S WITH A 72 NOTED AT
LEXINGTON. ATMOSPHERE IS WELL MIXED THIS AFTERNOON. CONVECTION
FIRING ALONG THE FRONT OVER SOUTHEAST MONTANA AND ALONG THE TROUGH
AXIS OVER EASTERN WYOMING. MUCAPES QUITE STRONG FROM SOUTHWEST
INTO NORTH CENTRAO NEBRASKA THIS AFTERNOON BUT FAIRLY STRONG CAP
OVER SOUTWEST. LOOK FOR CONVECTION TO FIRE OVER NORTH CENTRAL
ALONG REMAINS OF STATIONARY BOUNDARY AND THEN TO HIFT TO THE WEST
ALONG PREFRONTAL TROUGH AND THEN FRONTAL BOUNDARY AFTER MIDNIGHT.
SATURDAY WILL CLEAR OUT AND COOLER WITH SURFACE HIGH PRESSURE
BUILDING INTO WESTERN NEBRASKA. LOW TEMPERATURES ON SATURDAY
MORNING INTO THE 50S. GRADUAL WARMING INTO THE MID UPPER 80S ON
SUNDAY AS H5 RIDGE TRIES TO BUILD BACK INTO THE NORTHERN PLAINS.

THE EXTENDED MODELS ARE NOT IN GOOD AGREEMENT THIS AFTERNOON. HAVE
USED A BLEND FOR THE FORECAST. NEXT SYSTEM TO AFFECT THE AREA
TUESDAY NIGHT INTO WEDNESDAY AND HAVE RETAINED SCHC POPS. HAVE
INCLUDED SCHC POPS FOR THURSDAY FRIDAY AS A STRONG SYSTEM DROPS
OUT OF NORTHWEST FLOW ACROSS THE FORECAST AREA. HIGHS COOLING INTO
THE MID 80S TOWARD THE END OF THE PERIOD.

AVIATION...
THUNDERSTORM ACTIVITY WILL BE THE MAJOR AVIATION IMPACT
AND FORECAST FOCUS THE NEXT 24 HOURS.  THUNDERSTORMS WILL DEVELOP
ACROSS THE PANHANDLE AND INTO SOUTH DAKOTA BETWEEN 20Z AND 23Z AND
THEN MOVE EAST INTO WESTERN NEBRASKA.  A SECOND ROUND OF STORMS IS
THEN EXPECTED AFTER 0Z IN THE EVENING.  A COLD FRONTAL PASSAGE WILL
TURN SOUTHERLY WINDS TO NORTHWEST OVERNIGHT.  GENERALLY VFR
CONDITIONS ARE EXPECTED OUTSIDE OF THUNDERSTORMS AND AREAWIDE AFTER
8Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 11 PM CDT /10 PM MDT/ THIS EVENING FOR
NEZ004>006-008-022>026-035>037-056>059-069-070-094.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...HIRSCH
Hazardous weather outlook, Jun 26, 2:49 PM MDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR SPOTTER ACTIVATION STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
349 PM CDT FRI JUN 26 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT FRI JUN 26 2009 /239 PM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A BROAD SURFACE TROUGH ACROSS THE PANHANDLE OF NEBRASKA WILL
PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS EVENING. AN AXIS
OF HIGHER SURFACE DEW POINTS EXTENDS ALONG AN OLD SURFACE BOUNDARY...
NEAR AND SOUTH OF HIGHWAY 2.

THUNDERSTORMS WILL INITIALLY BE CAPABLE OF HAIL AND DAMAGING
THUNDERSTORM WINDS...AND PERHAPS TORNADIC ACTIVITY...ESPECIALLY
WEST OF HIGHWAY 83 AND NEAR THE PREVIOUSLY MENTIONED SURFACE BOUNDARY.

BY LATE EVENING...THE GREATEST THREAT WILL BE FROM
LIGHTNING...HEAVY RAINS AND POSSIBLE FLOODING. THIS THREAT AREA
COVERS THE ENTIRE AREA AS ABUNDANT MOISTURE IS AVAILABLE. HEAVY
RAINS MAY NOT LEAD TO WIDESPREAD FLOODING HOWEVER GIVEN THE
FORECAST STORM MOTION OF EAST AT 25 KNOTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO THUNDERSTORMS ARE EXPECTED THIS WEEKEND. THE NEXT CHANCE OF
THUNDERSTORMS COMES MONDAY NIGHT THROUGH WEDNESDAY NIGHT. AT THIS
TIME...NO SEVERE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

In the hours before

Local storm report, Jun 26, 4:01 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
501 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             CHAPPELL                41.09N 102.47W
06/26/2009  M1.00 INCH       DEUEL              NE   LAW ENFORCEMENT

            HAIL ACCOMPANIED BY VERY HEAVY RAIN.

&&

JSWEET
Local storm report, Jun 26, 4:16 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
516 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 W BIG SPRINGS         41.06N 102.19W
06/26/2009  E1.75 INCH       DEUEL              NE   FIRE DEPT/RESCUE

&&

JSWEET
Local storm report, Jun 26, 4:18 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             11 W BIG SPRINGS        41.06N 102.29W
06/26/2009  E1.75 INCH       DEUEL              NE   EMERGENCY MNGR

&&

JSWEET
Local storm report, Jun 26, 4:42 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             1 N BRULE               41.11N 101.89W
06/26/2009  E1.00 INCH       KEITH              NE   EMERGENCY MNGR

            NICKLE TO QUARTER SIZE HAIL WAS REPORTED JUST NORTH OF
            BRULE.

&&

JSWEET
Local storm report, Jun 26, 5:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             2 SE LEMOYNE            41.26N 101.77W
06/26/2009  E4.25 INCH       KEITH              NE   TRAINED SPOTTER

            5 MINUTES OF HALF DOLLAR HAIL WITH SOME HAIL THE SIZE OF
            SOFTBALLS.

&&

BHIRSCH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:04 PM MDTSevere Thunderstorm WarningLBFCherry56 min
Jun 25, 6:13 PM MDTSevere Thunderstorm WarningLBFCherry62 min
Jun 25, 6:30 PM MDTSevere Thunderstorm WarningLBFChase, Hayes30 min
Jun 25, 6:59 PM MDTSevere Thunderstorm WarningLBFChase, Hayes31 min
Jun 25, 7:22 PM MDTSevere Thunderstorm WarningLBFLincoln, Perkins38 min
Jun 25, 8:00 PM MDTSevere Thunderstorm WarningLBFLincoln30 min
Jun 25, 8:24 PM MDTSevere Thunderstorm WarningLBFLincoln36 min
Jun 25, 8:36 PM MDTFlash Flood WatchLBFChase, Hayes, Keith, Lincoln, Perkins6 hr
Jun 26, 2:46 PM MDTSevere Thunderstorm WarningLBFDeuel, Keith59 min
Jun 26, 3:25 PM MDTTornado WarningLBFDeuel35 min
Jun 26, 3:42 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith63 min
Jun 26, 3:57 PM MDTTornado WarningLBFDeuel33 min
Jun 26, 4:09 PM MDTTornado WarningLBFDeuel, Keith36 min
Jun 26, 4:42 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson63 min
Jun 26, 4:45 PM MDTTornado WarningLBFKeith30 min
Jun 26, 4:51 PM MDTSevere Thunderstorm WarningLBFArthur, Garden54 min
Jun 26, 5:02 PM MDTTornado WarningLBFGarden28 min
Jun 26, 5:10 PM MDTTornado WarningLBFArthur, Keith35 min
Jun 26, 5:13 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Keith, McPherson32 min
Jun 26, 5:17 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Grant58 min
Jun 26, 5:33 PM MDTSevere Thunderstorm WarningLBFArthur, Keith, Lincoln, McPherson57 min
Jun 26, 5:55 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.